Feel like I am days away from the "crash"

Welcome to our community. Please fill in the following template as a way of introducing yourself, and helping others to understand your background and situation.

Where are you from (country)? Ireland

How did you find this forum (Google search – if so, what search terms? Via link from a forum or website – if so, what page? Other?) Google

What is your current age, height, weight? 25 M, 1.78m, 75kg

What specific drug did you use (finasteride, dutasteride, saw palmetto, isotretinoin/Accutane, fluoxetine, sertraline, citalopram, leuprorelin, etc…)? Finasteride

What dose did you take (eg. 1 mg/day, 1 mg every other day etc.)? 1.25mg, stopped and restarted.

What condition was being treated with the drug? Male pattern Baldness

For how long did you take the drug (weeks/months/years)? 13 months initially, before intractable insomnia, instantly stopped drug and insomnia was gone. Stopped taking for 3 months, Unfortunately in hindsight a terrible mistake, but restarted it at night time for another 5 months (every 3rd-4th day at night - I would only experience slight sleep problems) before I completely stopped, but insomnia persisted and progressed.

Date when you started the drug? July 2019

Date when you quit the drug? August 2020. Then took it again January to June 2021.

Age when you quit? 23

How did you quit (cold turkey or taper off)? Cold turkey

How long into your usage did you notice the onset of side effects? 13 months, in retrospect, had loss of libido and mild anxiety before the insomnia started

What side effects did you experience that have yet to resolve since discontinuation?

Check the boxes that apply. You can save your post first, then interactively check/uncheck the boxes by clicking on them. If your symptoms change, please update your list.

Sexual
[✓ ] Loss of Libido / Sex Drive
[ ✓] Erectile Dysfunction
Complete Impotence
[ ✓] Loss of Morning Erections
[ ✓] Loss of Spontaneous Erections
[ ✓] Loss of Nocturnal Erections
Watery Ejaculate
Reduced Ejaculate
[ ✓] Inability or Difficulty to Ejaculate / Orgasm
Reduced Sperm Count / Motility

Mental
[ ✓] Emotional Blunting / Emotionally Flat
[ ✓] Difficulty Focusing / Concentrating
[ ✓] Confusion
[ ✓] Memory Loss / Forgetfulness
[ ✓] Stumbling over Words / Losing Train of Thought
[ ✓] Slurring of Speech
[ ✓] Lack of Motivation / Feeling Passive / Complacency
[ ✓] Extreme Anxiety / Panic Attacks
[ ✓] Severe Depression / Melancholy
Suicidal Thoughts

Physical
Penile Tissue Changes (narrowing, shrinkage, wrinkled)
Penis curvature / rotation on axis
Testicular Pain
Testicular Shrinkage / Loss of Fullness
Genital numbness / sensitivity decrease
Weight Gain
Gynecomastia (male breasts)
Muscle Wastage
[ ✓] Muscle Weakness
Joint Pain
Dry / Dark Circles under eyes

Misc
Prostate pain
[ ✓] Persistent Fatigue / Exhaustion
Stomach Pains / Digestion Problems
Constipation / “Poo Pellets”
[ ✓] Vision - Acuity Decrease / Blurriness
[ ✓] Tinnitus (ringing or high pitched sound in ears)
Hearing loss
Increased hair loss
Frequent urination
Lowered body temperature

[ ✓] Other (please explain)

INSOMNIA (in absence of all other symptoms)
Physical symptoms of anxiety so debilitating.
Physically feels like my cheekbones are eroding away, no visible signs of anything yet

What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug?

Various treatments for insomnia, heavily reliant on Zopiclone now to be “knocked out” at night. Taking this with other supplements. Phenergan, Mirtazapine, CBT for insomnia, Melatonin - all unfortunately not too useful.

If you have pre or post-drug blood tests, what hormonal changes have you encountered since discontinuing the drug (please post your test results in the “Blood Tests” section and link to them in your post)?

Anything not listed in the above questions you’d like to share about your experience?

Tell us your story, in your own words, about your usage and side effects experienced while on/off the drug.

25 year old Medical Student here in Ireland, going to keep this brief due to how I’m feeling currently, and similarly to some of you, the symptoms are completely bizarre and impossible to relate to until you experience them. Suffering from PFS for a year, only symptom was insomnia and associated symptoms of sleep deprivation up until very recently. “Woke up” one day last week with the most crippling depression I could ever imagine, all joy in the world had completely dissipated. Thankfully it didn’t extend to suicidal ideation, but it was the worst thing I could ever imagine. This lasted 3 days before it randomly manifested as debilitating physical and psychological symptoms of anxiety, for last few days. Also have noticed complete sexual dysfunction since last week - this is not my concern at all currently, need to get in control of the cognitive symptoms. Have increased my sleeping tablet dose which has seemed to give a little bit of respite for the moment, but I have a “feeling of impending doom” that the “crash” is once more just around the corner, and I’m understandably very concerned.

I have a good Psychiatrist that I am in touch with, and do not want to take SSRIs given the stories on here about this. If hypothetically, there is a further crash imminently looming, what pieces of advice would you give to me? Currently spending time with family and friends, and trying to compile information on the issue to present to doctors.

From the stories I’ve read here so far, you sufferers are so so brave in what you’ve gone through. I am hopeful that good days are ahead for all of us, and I would appreciate if all replies to this were of a positive note. As a member of the medical community, I will strive to raise awareness of this issue when I feel that I can do so, and pray that help is around the corner.

3 Likes

I can relate to much of what you are saying. We would love to have you on board with the rest of us to help progress our issue and create a brighter future for us all. Should you be interested please feel free to DM me

Hello and welcome. I would say get a full physical with bloodwork, measurements, and photos so you have a clear before picture. Doctors will take any opportunity to declare it’s all in your head…make it harder for them to do it with a straight face.

1 Like

Have got a range of bloods with standard Testosterone, Progesterone from June.
What other bloods are recommended? Can the various derivatives of testosterone and progesterone be measured?

My abnormalities in the wake of the crash: Free testosterone low, vitamin D low, BUN high, carbon dioxide low. RNP antibodies high, ANA positive. Tested CK high months later. There’s probably others patients have found but I can’t vouch for them.

If those are normal for you now, I would give your doc a list of expected abnormalities so if you crash and your subsequent tests match your prediction well, again I’d like to see a doctor deny the connection with a straight face. He might ask you for the next Mega Millions numbers.

And by measurements I mean literally measure every part of your body head to toe, shoulder to fingertip. Circumferences, lengths, tone, etc. In case your crash involves physical deformities. Hopefully you don’t crash at all.

I don’t think most of these are doing you any long term favors tbh.

If you’re a med student you should know the risks with Phenergan, like dementia and tardive dyskinesia, among others.

Same can be said for Zopiclone, it should be used only for a short duration or you’ll end up worse than before.

You are not the first nor the last Doctor here.
You are so important here for the awareness.
Don’t forget to report your symptoms on pharmacovigilance.

If i had to try something for sleep, would be, extremely controlled benzos, melatonin, and
maybe antihistaminergics aka doxylamine
Regarding your psychiatrist, some people are here on SSRI without problem…some get worse, a lottery. I would go for bupropion/buspirone rather than typical ones unless is a priority.

1 Like

what sleeping pills are you on?

melatonin and Clonazepam